Texas, 2018

Heavy Snow and Winter Weather in Texas, December 13, 2018

December 13, 2018 · NWS SJT · 4 events in 4 counties and zones

A potent upper level low pressure system deepened across West Central Texas and brought snow mostly to higher elevations and a mix of rain and snow to lower elevations. While most of the area experienced a trace of snow, heavy snow resulted in the closing of State Highway 70 between Sweetwater and Blackwell.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A potent upper level low pressure system deepened across West Central Texas and brought snow mostly to higher elevations and a mix of rain and snow to lower elevations. While most of the area experienced a trace of snow, heavy snow resulted in the closing of State Highway 70 between Sweetwater and Blackwell. This location is about 2500 feet high in elevation. U.S. Highway 277 also was snowpacked southwest of Abilene. Most of the snowfall amounts ranged from a dusting to a couple of inches mainly north of a line from San Angelo to Cross Plains. Snow began about 10 AM and continued through the evening before tapering off.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Dec 13, 5:20 AM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Dec 13, 5:20 AM CST, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
520 AM CST Thu Dec 13 2018

.AVIATION...
/12Z TAFS/

Rapidly deteriorating conditions today across West Central Texas,
as a cold front and an upper level storm system arrive. Winds will
shift to the northwest and increase this morning, with gusts over
40kts likely by afternoon. Area of precipitation will move into
the area for the afternoon hours and continue into tonight, with
rain mixing with or perhaps changing to all snow at times. IFR
conditions will be likely.
&&

.PREV DISCUSSION... /issued 410 AM CST Thu Dec 13 2018/

SHORT TERM...
(Today and Tonight)

Complicated forecast across West Central Texas for today and
tonight, as the potent upper level storm system finally arrives.
The primary thoughts that we have talked about for several days
have not really changed, with the idea that the area of rain that
develops in the deformation zone on the northwest side of the
system will eventually cause enough dynamic cooling to allow the
rain to change over to snow. This most likely to occur in the
middle of the deformation zone where the heaviest precipitation is
falling, with the lighter precipitation on the edges likely
remaining as all rain. This band may be relatively narrow, perhaps
less than 30 miles wide at times.

Even with the dynamic cooling, low level temperatures are
marginal across the area. However, with the models that usually
handle the low level temperature fields the best like the
NAM/RAP/WRF showing surface temps in the mid 30s, it should be
cold enough to allow the rain to chance to snow for at least a
period of time. In fact, would not be surprised to see many areas
start as rain, switch over to snow for a few hours, and then back
to rain.

As for snow totals, the combination of rain and snow will make
for a rough idea of totals at best. In this case, the higher the
elevation the higher the snow totals in most cases. Although some
higher elevations will see totals above 4 inches, the slightly
lower elevations where most people reside will likely see less.
With that in mind, will go with a winter weather advisory for
today and mention the fact that higher elevations may see higher
totals. If low level temperatures are even a few degrees colder,
snow total totals will go up substantially.

Finally, the system will bring some of the highest non
thunderstorm winds we have seen around here in months as the
pressure gradient tightens considerably. With wind gusts near 50
mph likely, have continued the wind advisory already in place.

LONG TERM...
(Friday through Wednesday)

Upper low will move into East Texas Friday morning. A rain/snow
mixture may still be possible early, along and east of a Haskell
to Abilene to Coleman to Brady line. But it could be all
rain...as the core of the upper low will be well east. No
additional snow accumulations are expected Friday morning, but
some locations may have previous accumulation. Most areas at
sunrise will be at, or a couple degrees above freezing.

Strong northwest winds of 20 to 30 mph will gust to 35 to 40 mph
Friday, with a strong pressure gradient still in place. Winds
fall off late in the afternoon 4 to 6 PM. Highs Friday will be
cooler in the mid and upper 40s across the eastern half of the
region, with lower 50s from Sweetwater to San Angelo to Ozona and
Sonora. Good radiational cooling conditions are expected Friday
night with lows below the freezing mark. I did reduce lows in
southern sections, including the I-10 corridor to around 26
degrees, where winds will be lightest.

Dry conditions are expected Sunday into Tuesday with dry
northwest zonal flow. An upper trough will move through midweek,
and could produce a few showers Tuesday night into Wednesday. No
wintry precipitation is expected with lows in the mid 30 to lower
40s, and highs in the upper 50s to lower 60s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 47  33  47  30 /  80  80  20   0
San Angelo 	 48  33  52  28 /  80  60   5   0
Junction 	 55  33  50  26 /  60  60   5   0
Brownwood 	 51  32  45  29 /  80  90  40   0
Sweetwater 	 47  33  53  31 /  80  60   5   0
Ozona      	 47  31  52  26 /  40  30   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 3 PM this afternoon to 6 AM CST
Friday for Brown-Callahan-Coke-Coleman-Fisher-Haskell-Jones-
Nolan-Runnels-Shackelford-Sterling-Taylor-Throckmorton.

Wind Advisory from 9 AM this morning to midnight CST tonight for
Brown-Callahan-Coke-Coleman-Concho-Crockett-Fisher-Haskell-Irion-
Jones-Kimble-Mason-McCulloch-Menard-Nolan-Runnels-San Saba-
Schleicher-Shackelford-Sterling-Sutton-Taylor-Throckmorton-Tom
Green.

&&

07
Hazardous weather outlook, Dec 13, 4:39 AM CST, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
439 AM CST Thu Dec 13 2018

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-141045-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
439 AM CST Thu Dec 13 2018

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

A Winter Weather Advisory is now in effect for this afternoon and
this evening for locations north of a Sterling City to Ballinger
to Runnels line. Rain will mix with and then change to snow, with
snow accumulations heavy enough to cause travel difficulties at
times. In addition, a Wind Advisory is in effect for all of West
Central Texas with north winds increasing to today. Wind gusts may
reach 50 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather, 1 heavy snow. Local standard time, as filed.

Heavy Snow, Nolan

When
December 13, 10:00 AM CST to 8:00 PM CST
Where
Nolan forecast zone
Reported by
Department of Highways
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

Heavy snow fell in a large part of Nolan County. Eight inches of snow was measured at the intersection of State Highway 70 and 153. It was measured by a trained spotter. This heavy snow shutdown Texas 70 for several hours to clear many of the vehicles that were trapped by the heavy snow. Some of the vehicles were stranded on this highway for several hours. Blackwell measured 5 inches, Maryneal had 3 inches.

Winter Weather, Taylor

When
December 13, 11:00 AM CST to 8:00 PM CST
Where
Taylor forecast zone
Reported by
Department of Highways
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

Camp Butman measured 3 inches of snow. U.S. Highway 277 southwest of Abilene became snowpacked.

Winter Weather, Callahan

When
December 13, 11:00 AM CST to 11:00 PM CST
Where
Callahan forecast zone
Reported by
Department of Highways
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

About an inch of snow fell in Baird and Cross Plains. State Highway 36 also became snow packed.

Winter Weather, Coke

When
December 13, 11:00 AM CST to 8:00 PM CST
Where
Coke forecast zone
Reported by
Department of Highways
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

Snow covered the hills in northern Coke County.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 789357, 789358, 789359, 789360.